Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
|PolyHat - Mon May 14, 2007 8:26 pm||
I am 22 years old, and though not sexually active, I was placed on birth control a few years ago to regulate my periods.
In April, I had my period. Two weeks after, I started again, and it's since been 12 days and I'm still on my period. This is the first time my period has ever been this irregular, but since I'm used to irregular periods, I'm not sure what to take seriously. I've tried to talk myself into chalking it up to the recent stress in my life, but I'm still concerned. Is this normal?
|Dr. Safaa Mahmoud - Sun Jun 17, 2007 11:27 am||
A normal menstrual period can last 2 to 7 days. These forms of menstrual irregularities are not considered normal and should be investigated properly.
Even if your menstrual cycle is regulated by the oral contraceptive pills, the underlying cause of this irregularity should be investigated and managed accordingly.
Common causes include:
- polycystic ovary syndrome PCO, fibroids, and endometriosis
- Hormonal disturbance like hyperprolcatinemia.
In PCO females have problems in
their menstrual cycle,
excess hormones including insulin production,
heart, blood vessels,
and physical appearance (obesity).
acne, oily skin, or dandruff
due to high androgen level
Cause of PCOS are not known yet and diagnosis is confirmed by abdomen-pelvic US in addition to the other labs (hormonal profile).
Hyperprolactinemia is a condition in which a female hormone prolactin is increased and results in menstrual irregularities and breast tenderness.
Other causes due to local disease (uterine causes: fibroids, endometriosis, etc) which are usually associated with pelvic pain should be also excluded by abdomen-pelvic US or laparoscopy as indicated.
While investigating the cause your doctor may prescribe you an iron supplement to avoid anemia from more blood loss and haemostatic drugs that will help control the bleeding.
Keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.